This information is generalized and not intended as specific medical advice. Consult your healthcare professional before taking or discontinuing any drug or commencing any course of treatment.
Moderate. These medicines may cause some risk when taken together. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
Citalopram can affect your heart's rhythm. Other drugs can have the same effect.
What might happen:
Taking citalopram with other agents that can affect your heart rhythm may increase your risk of irregular heartbeat, which may be life-threatening.
What you should do about this interaction:
Make sure your healthcare professionals (e.g. doctor or pharmacist) know that you are taking these medicine together and all other medicines you are taking. Your doctor may want to monitor a test called an electrocardiogram (ECG) on you while you are taking citalopram to see if it is affecting your heart's rhythm. Let your doctor know right away if you notice an irregular heartbeat or have any dizziness, fainting episodes, or seizures.Your healthcare professionals may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
1.Celexa (citalopram hydrobromide) US prescribing information. Forest Laboratories Inc. December, 2012.
2.Gagne M. Dear Canadian Healthcare Professional: Subject: Association of CELEXA (citalopram hydrobromide) with Dose - Dependent QT Prolongation. Lundbeck Canada January 25, 2012.
3.USFood and Drug Administration. FDA Drug Safety Communication: Revised recommendations for Celexa (citalopram hydrobromide) related to a potential risk of abnormal heart rhythms with high doses. available at: http://www.fda.gov/Drugs/DrugSafety/ucm297391.htm March 28, 2012.
4.The University of Arizona Center for Education and Research of Therapeutics. Drugs with Risk of Torsades de Pointes and Drugs with Possible Risk of Torsades de Pointes. Available at:http://www.crediblemeds.org/. Updated March 14, 2013.
5.Drew BJ, Ackerman MJ, Funk M, Gibler WB, Kligfield P, Menon V, Philippides GJ, Roden DM, Zareba W. Prevention of torsade de pointes in hospital settings: a scientific statement from the American Heart Association and the American College of Cardiology Foundation. J Am Coll Cardiol 2010 Mar 2;55(9):934-47.
6.Phansalkar S, Desai AA, Bell D, Yoshida E, Doole J, Czochanski M, Middleton B, Bates DW. High-priority drug-drug interactions for use in electronic health records. J Am Med Inform Assoc 2012 Sep-Oct; 19(5):735-43.